Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Dodge City, KS

June 2, 2009Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2009, 3:01 PM CDT for Ford County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 3:01 PM CDT (20:01 UTC)
Expired
Jun 2, 2009, 4:00 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ford County, KS

The radar

The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:45 PM CDTHAIL 0.751 Ese Windthorst, KS
Jun 2, 3:45 PM CDTTORNADO5 Wsw Windthorst, KSA BRIEF TORNADO TOUCHDOWN WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 022001
SVRDDC
KSC057-022100-
/O.NEW.KDDC.SV.W.0079.090602T2001Z-090602T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 400 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF DODGE CITY...MOVING SOUTH AT
  5 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  WRIGHT...ALSO MOVING SLOWLY SOUTH.

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...
  RURAL RESIDENCES OF FORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS WARNING REPLACES THE TORNADO WARNING WHICH WAS PREVIOUSLY
IN EFFECT FOR WESTERN FORD COUNTY.  THIS WARNING ALSO REPLACES
ALL OTHER SEVERE THUNDERSTORM WARNINGS WHICH WERE PREVIOUSLY
IN EFFECT FOR WESTERN FORD COUNTY.

&&

LAT...LON 3748 10020 3783 10019 3781 9957 3747 9956
TIME...MOT...LOC 2000Z 358DEG 4KT 3773 10009

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 022029
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT TUE JUN 2 2009

KSC057-022100-
/O.CON.KDDC.SV.W.0079.000000T0000Z-090602T2100Z/
FORD KS-
329 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN FORD COUNTY...

AT 327 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR FORD...
AND NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  FORD...
  WRIGHT...
  RURAL RESIDENCES OF EASTERN FORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3748 10001 3783 10003 3782 9984 3781 9957
      3747 9956
TIME...MOT...LOC 2029Z 161DEG 5KT 3766 9977

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:53 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 2, 2:53 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT TUE JUN 2 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL BE THE MAIN
FORECAST CONCERN.

AN UPPER LEVEL CIRCULATION WAS CENTERED OVER EASTERN CO THIS
MORNING, SEEN MAINLY IN THE WIND AND TEMP FIELD ON THE 12Z 500MB
MAP. JET LEVEL WINDS ARE NOT EXTREMELY STRONG, BUT A LITTLE STREAK
OF AROUND 40 KTS WAS ASSOCIATED WITH THE SYSTEM AT 250MB, AND
SHOULD HELP ENHANCE LIFT. MID LEVEL TEMPS CONTINUE TO BE FAIRLY
COOL, AND NOT MUCH CAP TO KEEP THUNDERSTORMS DOWN. CLOUDS HAVE
BEEN OVER MUCH OF THE CWA, BUT THERE HAS BEEN ENOUGH INSOLATION FOR
SOME MODERATE INSTABILITY (1000-1500 J/KG VIA SPC MESO ANALYSIS)
TO SET OFF SOME THUNDERSTORMS ALREADY. STORMS HAVE BEEN POPPING UP
IN A RATHER RANDOM FASHION UNDERNEATH THE CIRCULATION OF THE UPPER
LOW. SOME OF THE STORMS COULD BE SLOW MOVING, SO WILL CONTINUE THE
MENTION OF HEAVY RAIN IN THE GRIDS. SPC MESOANALYSIS IS ALSO
SHOWING A GOOD CONJUNCTION OF LOW LEVEL CAPE AND SFC VORTICITY,
WHICH WOULD INDICATE THE POSSIBILITY OF BRIEF LANDSPOUT TYPE
TORNADOES.

TONIGHT, THE FOCUS OF THE STORMS WILL SHIFT INTO OUR EASTERN CWA
AS THE UPPER SYSTEM MOVES EAST AND THE COLD FRONT CURRENTLY OVER
THE CENTRAL CWA MOVES SOUTH. WILL CONTINUE TO KEEP LIKELY POPS
THROUGH MOST OF THE CWA THROUGH LATE AFTERNOON AND EARLY EVENING,
THEN MOST OF THE ACTIVITY WILL BE MAINLY IN OUR SOUTHEAST. WILL
GRADUALLY TAPER OFF PRECIP TOWARDS MORNING. THINK THAT CLOUD COVER
WILL KEEP US FROM RADIATING OUT TOO MUCH DESPITE THE COLD AIR
ADVECTION, SO BUMPED UP LOWS A BIT INTO THE LOWER TO MID 50S.

THE WEAK UPPER LOW WILL HAVE MOVED PAST US BY TOMORROW, WITH THE
SFC HIGH BUILDING IN BEHIND THE COLD FRONT INTO THE CENTRAL
PLAINS. CLOUDS WILL LINGER FOR THE EARLY PART OF THE DAY AS
THE BACKSIDE OF THE HIGH BRINGS US SOME UPSLOPE SFC WINDS. THERE
COULD BE SOME BREAKS IN THE CLOUDS BY LATE AFTERNOON AS SUBSIDENCE
SETS IN. WITH 850MB TEMPS IN THE LOW TO MID TEENS C, THINK THERE
SHOULD BE ENOUGH MIXING TO GET INTO THE LOWER 70S, ALTHOUGH IF WE
ARE TOTALLY SOCKED IN IT COULD BE COOLER. RIDGING WILL BUILD OVER
THE ROCKIES WEDNESDAY NIGHT, WITH THE WEAK SFC HIGH CONTINUING.
CLOUDS SHOULD CONTINUE TO DECREASE, AND WINDS WILL BECOME MORE
LIGHT AND OUT OF THE SOUTH. LOWS WILL BE FAIRLY COOL IN THE UPPER
40S TO LOW 50S. NORTHWESTERLY FLOW WILL CONTINUE INTO THURSDAY,
AND MODELS ARE SHOWING SIGNS OF AN EMBEDDED UPPER DISTURBANCE
COMING DOWN THE NORTHWEST FLOW ALOFT. THINK THAT PRECIP SHOULD
STAY TO OUR NORTHWEST THROUGH 00Z FRIDAY. THE LEE SFC TROUGH WILL
RE-DEVELOP BY THIS POINT, AND SOUTHERLY WINDS WILL HELP BRING
WARMER TEMPS BACK INTO THE AREA. THINK THERE SHOULD BE ENOUGH
SUNSHINE TO GET BACK INTO THE 80S.

DAYS 3-7...
THE 00Z AND 06Z MODELS RUNS WERE SIMILAR EARLIER THIS MORNING WITH
KEEPING THE BETTER OVERNIGHT WAA AND MID LVL BAROCLINIC ZONE FRIDAY
AND SATURDAY NIGHT IN AND JUST NORTH OF OUR NRN CWA. WILL THEREFORE
BE KEEPING THE HIGHER POPS IN OUR NRN CWA WHILE LOW TO NO POPS IN
OUR SW. 25H SOUTHERN BRANCH JET THEN PROGGED TO BE A LITTLE FURTHER
SOUTH ON SUNDAY WITH BOTH THE GFS AND ECMWF SHOWING THE NOISE OF
THIS 25H JET APPROACHING SW KS LATE SUNDAY OR EARLY MONDAY. AS A
RESULT OF THIS BETTER UPPER LVL FORCING AND A COLD FRONT PROGGED TO
MOVE ACROSS WESTERN KS AROUND THIS TIME WILL SPREAD POPS ACROSS ALL
OF THE CWA LATE SUNDAY INTO EARLY MONDAY.

AS FOR TEMPERATURES...AHEAD OF THE COLD FRONT OVER THE WEEKEND 8-7H
TEMPS SUGGESTING THE POTENTIAL EXISTS FOR TEMPERATURES TO CLIMB WELL
INTO THE 90S. AT THIS TIME SEE LITTLE REASON TO LOWER CURRENT
FORECAST TEMPS. FOLLOWING THE COLD FRONT SUNDAY NIGHT/EARLY MONDAY
MORE SEASONAL TEMPERATURES WILL ARE EXPECTED TO RETURN FOR DAYS 7.

&&

AVIATION...
FOR THE 18Z TAFS...THUNDERSTORMS ARE EXPECTED TO DEVELOP UNDER A
SLOW MOVING UPPER LOW AS IT MOVES EASTWARD ACROSS SW KS LATE THIS
AFTERNOON AND EVENING. CURRENT THINKING SUGGESTS DEVELOPMENT WILL
INITIALLY DEVELOP AFTER 20Z NEAR A SFC BOUNDARY NEAR DDC AND THEN
THIS CONVECTION WILL EXPAND IN AREAL COVERAGE ACROSS MOST OF THE CWA
THROUGH SUNSET. MVFR CONDITIONS WILL EXISTS PRIMARILY DUE TO STRATUS
DEVELOPING BEHIND THE COLD FRONT OR IN AREAS OF HEAVY RAIN.
-SCOTT/BURGERT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  72  49  82 /  60  10   0   0
GCK  51  72  48  84 /  60   0   0   0
EHA  53  73  51  88 /  50   0   0   0
LBL  52  73  50  85 /  50   0   0   0
HYS  51  71  48  82 /  60   0   0   0
P28  56  73  51  81 /  80  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/18/18
Hazardous weather outlook, Jun 2, 4:50 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT TUE JUN 2 2009

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF
A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND
MEDICINE LODGE AND COLDWATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE
WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A
LARNED...DODGE CITY AND LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 2, 2:10 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT
Special weather statement, Jun 2, 2:13 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT
Local storm report, Jun 2, 2:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             CIMARRON                37.81N 100.35W
06/02/2009  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

RB
Local storm report, Jun 2, 2:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          7 SW DODGE CITY         37.69N 100.11W
06/02/2009                   FORD               KS   PUBLIC

            A TORNADO TOUCHED DOWN FOR ABOUT 45 SECONDS, KICKED UP
            SOME DUST AND DISSIPATED.

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:32 PM CDTSpecial Weather StatementDDCSeward43 min
Jun 2, 2:10 PM CDTSpecial Weather StatementDDCFord, Gray65 min
Jun 2, 2:13 PM CDTSpecial Weather StatementDDCFord, Gray62 min
Jun 2, 2:22 PM CDTSevere Thunderstorm WarningDDCFord, Gray38 min
Jun 2, 2:27 PM CDTSevere Thunderstorm WarningDDCFord, Gray48 min
Jun 2, 2:45 PM CDTTornado WarningDDCFord45 min
Jun 2, 3:00 PM CDTSevere Thunderstorm WarningDDCFinney, Gray45 min
Jun 2, 3:13 PM CDTAreal Flood AdvisoryDDCFord3 hr
Jun 2, 3:41 PM CDTTornado WarningDDCFord27 min
Jun 2, 4:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa45 min
Jun 2, 4:56 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford33 min
Jun 2, 5:17 PM CDTTornado WarningDDCEdwards, Kiowa28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.